Normed algebras of differentiable functions on compact plane sets


We investigate the completeness and completions of the normed algebras (D (1)(X), ‖ · ‖) for perfect, compact plane sets X. In particular, we construct a radially self-absorbing, compact plane set X such that the normed algebra (D (1)(X), ‖ · ‖) is not complete. This solves a question of Bland and Feinstein. We also prove that there are several classes of connected, compact plane sets X for which the completeness of (D (1)(X), ‖ · ‖) is equivalent to the pointwise regularity of X. For example, this is true for all rectifiably connected, polynomially convex, compact plane sets with empty interior, for all star-shaped, compact plane sets, and for all Jordan arcs in ℂ.

In an earlier paper of Bland and Feinstein, the notion of an \( \mathcal{F} \)-derivative of a function was introduced, where \( \mathcal{F} \) is a suitable set of rectifiable paths, and with it a new family of Banach algebras \( D_\mathcal{F}^{\left( 1 \right)} \left( X \right) \) corresponding to the normed algebras D (1)(X). In the present paper, we obtain stronger results concerning the questions when D (1)(X) and \( D_\mathcal{F}^{\left( 1 \right)} \left( X \right) \) are equal, and when the former is dense in the latter. In particular, we show that equality holds whenever X is ‘\( \mathcal{F} \)-regular’.

An example of Bishop shows that the completion of (D (1)(X), ‖ · ‖) need not be semisimple. We show that the completion of (D (1)(X), ‖ · ‖) is semisimple whenever the union of all the rectifiable Jordan arcs in X is dense in X.

We prove that the character space of D (1)(X) is equal to X for all perfect, compact plane sets X, whether or not (D (1)(X), ‖ · ‖) is complete. In particular, characters on the normed algebras (D (1)(X), ‖ · ‖) are automatically continuous.

This is a preview of subscription content, access via your institution.


  1. 1.

    T. M. Apostol, Mathematical Analysis, Addison-Wesley, 1974.

  2. 2.

    E. Bishop, Approximation by a polynomial and its derivatives on certain closed sets, Proc. Amer. Math. Soc., 9 (1958), 946–953.

    Article  MathSciNet  Google Scholar 

  3. 3.

    W. J. Bland and J. F. Feinstein, Completions of normed algebras of differentiable functions, Studia Mathematica, 170 (2005), 89–111.

    MATH  Article  MathSciNet  Google Scholar 

  4. 4.

    F. F. Bonsall and J. Duncan, Complete Normed Algebras, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 80, Springer, New York, Heidelberg, Berlin, 1973.

    MATH  Google Scholar 

  5. 5.

    H. G. Dales, Ph.D. Thesis, University of Newcastle-upon-Tyne, UK, 1970.

  6. 6.

    H. G. Dales, Banach algebras and automatic continuity, London Mathematical Society Monographs, New Series, Volume 24, The Clarendon Press, Oxford, 2000.

    Google Scholar 

  7. 7.

    H. G. Dales and A. M. Davie, Quasianalytic Banach function algebras, J. Functional Analysis, 13 (1973), 28–50.

    MATH  Article  MathSciNet  Google Scholar 

  8. 8.

    R. Engelking, General Topology, Monografie Matematyczne, 60, Polska Academia Nauk, Warsaw, 1977.

    MATH  Google Scholar 

  9. 9.

    H. Federer, Geometric Measure Theory, Springer, Berlin, 1969.

    MATH  Google Scholar 

  10. 10.

    J. F. Feinstein, H. Lande and A. G. O’Farrell, Approximation and extension in normed spaces of infinitely differentiable functions, J. London Math. Soc. (2), 54 (1996), 541–556.

    MathSciNet  Google Scholar 

  11. 11.

    T. W. Gamelin, Uniform Algebras, Prentice-Hall, Englewood Cliffs, New Jersey, 1969; reprinted AMS Chelsea publishing, Providence, 2005.

    MATH  Google Scholar 

  12. 12.

    T. G. Honary, Relations between Banach function algebras and their uniform closures, Proc. Amer. Math. Soc., 109 (1990), 337–342.

    MATH  Article  MathSciNet  Google Scholar 

  13. 13.

    T. G. Honary and H. Mahyar, Approximation in Lipschitz algebras of infinitely differentiable functions, Bull. Korean Math. Soc., 36 (1999), 629–636.

    MATH  MathSciNet  Google Scholar 

  14. 14.

    T. G. Honary and H. Mahyar, Approximation in Lipschitz algebras, Quaestiones Math., 23 (2000), 13–19.

    MATH  MathSciNet  Google Scholar 

  15. 15.

    K. Jarosz, LipH ol(X, α), Proc. Amer. Math. Soc., 125 (1997), 3129–3130.

    MATH  Article  MathSciNet  Google Scholar 

  16. 16.

    B. Malgrange, Ideals of differentiable functions, Studies in Mathematics, No. 3, Tata Institute of Fundamental Research, Bombay; Oxford University Press, London 1966.

    Google Scholar 

  17. 17.

    E. L. Stout, The Theory of Uniform Algebras, Bogden & Quigley, Inc., Tarrytownon-Hudson, New York, 1971.

    MATH  Google Scholar 

  18. 18.

    E. L. Stout, Polynomial convexity, Progress in Mathematics, Volume 261, Birkhäuser Boston, Inc., Boston, MA, 2007.

    MATH  Google Scholar 

  19. 19.

    N. Weaver, Lipschitz Algebras, World Scientific, Singapore, 1999.

    MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to H. G. Dales.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Dales, H.G., Feinstein, J.F. Normed algebras of differentiable functions on compact plane sets. Indian J Pure Appl Math 41, 153–187 (2010).

Download citation

Key words

  • Normed algebra
  • differentiable functions
  • Banach function algebra
  • completions
  • pointwise regularity of compact plane sets